The complex nature of drug names can be harmful to patients, academics say.
One in four drug errors are the result of confusing labels, experts say
Eye movement experts say complex words and designs on prescription drugs can lead both pharmacists and customers to make mistakes.
The Applied Vision Research Institute, based at the University of Derby, said a quarter of all medication errors were caused by confusing labels.
Researchers assessed the understanding volunteers had of medical packaging after seeing a series of slides.
The groups' eye movements were monitored during the slide show.
The volunteers then filled out questionnaires, which revealed the discrepancies between what the volunteers understood and information displayed on the packaging
Institute director Professor Alastair Gale said mistakes caused by confusing labels can be serious if the wrong medicine or dosage is taken.
Prof Gale said: "Many tablets have unusual names which can look confusingly similar.
"Medicinal packages can also be similar in shape and colour and this can cause problems, either to the consumer who might be rushing to make a purchase,
or the pharmacist in selecting the pack from the shelf.
"Existing as well as new labelling and packaging designs need to be assessed appropriately to help minimise the potential for human error."
He has now called on the industry and NHS to work together to create a more simple system.
He will tell delegates at the Ergonomics Society conference in Birmingham on Thursday that action is needed.
But a spokesman for the Association of the British Pharmaceutical Industry said the criticisms were unfair.
"Drug names are based on the clinical properties of the medicine.
"They are not marketed at patients as over-the-counter medication is.
"GPs prescribe them and pharmacists dispense them. They should not be making mistakes, they have undergone training."